Analysis & PDE

  • Anal. PDE
  • Volume 12, Number 5 (2019), 1177-1213.

Unstable normalized standing waves for the space periodic NLS

Nils Ackermann and Tobias Weth

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


For the stationary nonlinear Schrödinger equation Δu+V(x)uf(u)=λu with periodic potential V we study the existence and stability properties of multibump solutions with prescribed L2-norm. To this end we introduce a new nondegeneracy condition and develop new superposition techniques which allow us to match the L2-constraint. In this way we obtain the existence of infinitely many geometrically distinct solutions to the stationary problem. We then calculate the Morse index of these solutions with respect to the restriction of the underlying energy functional to the associated L2-sphere, and we show their orbital instability with respect to the Schrödinger flow. Our results apply in both, the mass-subcritical and the mass-supercritical regime.

Article information

Anal. PDE, Volume 12, Number 5 (2019), 1177-1213.

Received: 11 July 2017
Revised: 6 April 2018
Accepted: 12 August 2018
First available in Project Euclid: 5 January 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35J91: Semilinear elliptic equations with Laplacian, bi-Laplacian or poly- Laplacian 35Q55: NLS-like equations (nonlinear Schrödinger) [See also 37K10]
Secondary: 35J20: Variational methods for second-order elliptic equations

nonlinear Schrödinger equation periodic potential standing wave solution orbitally unstable solution multibump construction prescribed norm


Ackermann, Nils; Weth, Tobias. Unstable normalized standing waves for the space periodic NLS. Anal. PDE 12 (2019), no. 5, 1177--1213. doi:10.2140/apde.2019.12.1177.

Export citation


  • N. Ackermann, “A nonlinear superposition principle and multibump solutions of periodic Schrödinger equations”, J. Funct. Anal. 234:2 (2006), 277–320.
  • N. Ackermann, “Uniform continuity and Brézis-Lieb type splitting for superposition operators in Sobolev space”, Adv. Nonlinear Anal. (online publication October 2016).
  • N. Ackermann and T. Weth, “Multibump solutions of nonlinear periodic Schrödinger equations in a degenerate setting”, Commun. Contemp. Math. 7:3 (2005), 269–298.
  • A. Aftalion and B. Helffer, “On mathematical models for Bose–Einstein condensates in optical lattices”, Rev. Math. Phys. 21:2 (2009), 229–278.
  • S. Alama and Y. Y. Li, “On `multibump' bound states for certain semilinear elliptic equations”, Indiana Univ. Math. J. 41:4 (1992), 983–1026.
  • G. Arioli, A. Szulkin, and W. Zou, “Multibump solutions and critical groups”, Trans. Amer. Math. Soc. 361:6 (2009), 3159–3187.
  • B. Baizakov, B. Malomed, and M. Salerno, “Multidimensional solitons in periodic potentials”, Europhys. Lett. 63:5 (2003), 642–648.
  • T. Bartsch and S. de Valeriola, “Normalized solutions of nonlinear Schrödinger equations”, Arch. Math. $($Basel$)$ 100:1 (2013), 75–83.
  • T. Bartsch and N. Soave, “A natural constraint approach to normalized solutions of nonlinear Schrödinger equations and systems”, J. Funct. Anal. 272:12 (2017), 4998–5037.
  • J. V. Baxley and J. C. Moorhouse, “Lagrange multiplier problems in economics”, Amer. Math. Monthly 91:7 (1984), 404–412.
  • J. Bellazzini and L. Jeanjean, “On dipolar quantum gases in the unstable regime”, SIAM J. Math. Anal. 48:3 (2016), 2028–2058.
  • J. Bellazzini, N. Boussaïd, L. Jeanjean, and N. Visciglia, “Existence and stability of standing waves for supercritical NLS with a partial confinement”, Comm. Math. Phys. 353:1 (2017), 229–251.
  • T. Cazenave and P.-L. Lions, “Orbital stability of standing waves for some nonlinear Schrödinger equations”, Comm. Math. Phys. 85:4 (1982), 549–561.
  • V. Coti Zelati and P. H. Rabinowitz, “Homoclinic type solutions for a semilinear elliptic PDE on $\mathbb{R}^n$”, Comm. Pure Appl. Math. 45:10 (1992), 1217–1269.
  • F. Dalfovo, S. Giorgini, L. Pitaevskii, and S. Stringari, “Theory of Bose–Einstein condensation in trapped gases”, Rev. Mod. Phys. 71:3 (1999), 463–512.
  • K. Deimling, Nonlinear functional analysis, Springer, 1985.
  • C. H. Edwards, Jr., Advanced calculus of several variables, Dover, New York, 1994.
  • N. K. Efremidis and D. N. Christodoulides, “Lattice solitons in Bose–Einstein condensates”, Phys. Rev. A 67:6 (2003), art. id. 063608.
  • M. J. Esteban and W. A. Strauss, “Nonlinear bound states outside an insulated sphere”, Comm. Partial Differential Equations 19:1-2 (1994), 177–197.
  • J. W. Fleischer, M. Segev, N. K. Efremidis, and D. N. Christodoulides, “Observation of two-dimensional discrete solitons in optically induced nonlinear photonic lattices”, Nature 422 (2003), 147–150.
  • R. Fukuizumi, “Stability and instability of standing waves for the nonlinear Schrödinger equation with harmonic potential”, Discrete Contin. Dynam. Systems 7:3 (2001), 525–544.
  • R. Fukuizumi and M. Ohta, “Stability of standing waves for nonlinear Schrödinger equations with potentials”, Differential Integral Equations 16:1 (2003), 111–128.
  • L. Greenberg, J. H. Maddocks, and K. A. Hoffman, “The bordered operator and the index of a constrained critical point”, Math. Nachr. 219 (2000), 109–124.
  • M. Grillakis, J. Shatah, and W. Strauss, “Stability theory of solitary waves in the presence of symmetry, I”, J. Funct. Anal. 74:1 (1987), 160–197.
  • M. Grillakis, J. Shatah, and W. Strauss, “Stability theory of solitary waves in the presence of symmetry, II”, J. Funct. Anal. 94:2 (1990), 308–348.
  • M. Grossi, “On the number of single-peak solutions of the nonlinear Schrödinger equation”, Ann. Inst. H. Poincaré Anal. Non Linéaire 19:3 (2002), 261–280.
  • C. Hassell and E. Rees, “The index of a constrained critical point”, Amer. Math. Monthly 100:8 (1993), 772–778.
  • K. M. Hilligsøe, M. K. Oberthaler, and K. P. Marzlin, “Stability of gap solitons in a Bose–Einstein condensate”, Phys. Rev. A 66:6 (2002), art. id. 063605.
  • P. D. Hislop and I. M. Sigal, Introduction to spectral theory: with applications to Schrödinger operators, Applied Mathematical Sciences 113, Springer, 1996.
  • J. B. Hughes, “Second order sufficient conditions for optimizing with equality constraints”, Math. Comput. Modelling 15:12 (1991), 29–36.
  • I. Ianni and S. Le Coz, “Orbital stability of standing waves of a semiclassical nonlinear Schrödinger–Poisson equation”, Adv. Differential Equations 14:7-8 (2009), 717–748.
  • L. Jeanjean, “Existence of solutions with prescribed norm for semilinear elliptic equations”, Nonlinear Anal. 28:10 (1997), 1633–1659.
  • L. Jeanjean and M. Squassina, “An approach to minimization under a constraint: the added mass technique”, Calc. Var. Partial Differential Equations 41:3-4 (2011), 511–534.
  • W. Kryszewski and A. Szulkin, “Infinite-dimensional homology and multibump solutions”, J. Fixed Point Theory Appl. 5:1 (2009), 1–35.
  • T.-C. Lin and J. Wei, “Orbital stability of bound states of semiclassical nonlinear Schrödinger equations with critical nonlinearity”, SIAM J. Math. Anal. 40:1 (2008), 365–381.
  • P.-L. Lions, “The concentration-compactness principle in the calculus of variations: the locally compact case, II”, Ann. Inst. H. Poincaré Anal. Non Linéaire 1:4 (1984), 223–283.
  • P. J. Y. Louis, E. A. Ostrovskaya, C. M. Savage, and Y. S. Kivshar, “Bose–Einstein condensates in optical lattices: band-gap structure and solitons”, Phys. Rev. A 67:1 (2003), art. id. 013602.
  • J. H. Maddocks, “Restricted quadratic forms and their application to bifurcation and stability in constrained variational principles”, SIAM J. Math. Anal. 16:1 (1985), 47–68. Correction in 16:1 (1985), 47–68.
  • K. McLeod, “Uniqueness of positive radial solutions of $\Delta u+f(u)=0$ in $\mathbb{R}^n$, II”, Trans. Amer. Math. Soc. 339:2 (1993), 495–505.
  • O. Morsch and M. Oberthaler, “Dynamics of Bose–Einstein condensates in optical lattices”, Rev. Mod. Phys. 78:1 (2006), 179–215.
  • W.-M. Ni and I. Takagi, “Locating the peaks of least-energy solutions to a semilinear Neumann problem”, Duke Math. J. 70:2 (1993), 247–281.
  • E. A. Ostrovskaya and Y. S. Kivshar, “Matter-wave gap solitons in atomic band-gap structures”, Phys. Rev. Lett. 90:16 (2003), art. id. 160407.
  • R. S. Palais, “Morse theory on Hilbert manifolds”, Topology 2 (1963), 299–340.
  • P. H. Rabinowitz, “A variational approach to multibump solutions of differential equations”, pp. 31–43 in Hamiltonian dynamics and celestial mechanics (Seattle, WA, 1995), edited by D. G. Saari and Z. Xia, Contemp. Math. 198, Amer. Math. Soc., Providence, RI, 1996.
  • P. H. Rabinowitz, “A multibump construction in a degenerate setting”, Calc. Var. Partial Differential Equations 5:2 (1997), 159–182.
  • P. Shutler, “Constrained critical points”, Amer. Math. Monthly 102:1 (1995), 49–52.
  • G. S. Spradlin, Multibump solutions to a class of semilinear partial differential equations, Ph.D. thesis, University of Wisconsin-Madison, 1995.
  • D. Spring, “On the second derivative test for constrained local extrema”, Amer. Math. Monthly 92:9 (1985), 631–643.
  • C. A. Stuart, “Lectures on the orbital stability of standing waves and application to the nonlinear Schrödinger equation”, Milan J. Math. 76 (2008), 329–399.